South Dakota, 2016

Hail in South Dakota, May 20, 2016

May 20, 2016 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe in the Hill City area and produced hail to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe in the Hill City area and produced hail to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 4:15 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, May 20, 4:15 PM MST, 3 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 PM MDT FRI MAY 20 2016

.SHORT TERM...(This Evening Through Saturday Night)
Issued at 219 PM MDT Fri May 20 2016

20z surface analysis had southerly flow over the CWA ahead of lee
trough from central MT into central CO. 0.5-1KJ/kg MLCAPE has
developed along and ahead of boundary. MLCIN eroding over
northeast WY, but in better shape over SD plains. TSRA have
developed over the higher terrain as southeast boundary layer flow
converges over the northern and central Black Hills. Activity
having trouble coming off the Hills intact, but some returns
floating east- northeast on rather weak 850-300mb steering flow.
Water vapor loop showed main weather feature of interest,
spinning over northern CA this afternoon.

Tonight, convection should be largely diurnal in nature with
activity waning after sunset. Low level jet does return on the SD
plains overnight, but main theta-e advection shifts north of CWA.
With diurnal boundary layer cooling, suspect a stratus deck will
develop over western SD, eventually reaching the Black Hills and
creating patchy fog. Temperatures will be near guidance for minimums.

Saturday, shortwave ejects from upper low complex over the
northwest US into MT. Surface low develops along lee trough with
tightening pressure gradient and resultant moist flow. 1-2KJ/kg
MLCAPE develops ahead of low across southeast MT into northeast
WY. 0.5-1KJ/kg over western SD. MLCIN looks pretty staunch over
western SD until peak heating and terrain interaction. Convection
should develop along lee trough in the afternoon over northeast WY
with 15-20m/s 0-6km bulk shear. Slight risk of severe
thunderstorms with large hail and damaging winds will be main
effect. Wind advisory may be needed in northwest SD given gradient.
Temperatures will be near guidance, but perhaps be held down on the
SD plains if stratus doesn't erode fast enough in the morning.

Saturday night, convection pushes east and trends downward as it
encounters less favorable atmosphere over western SD. Temperatures
will be slightly above guidance given cloud cover and dew points in
the mid 50s -- tropical compared to conditions so far this spring.

.LONG TERM...(Sunday Through Friday)
Issued at 219 PM MDT Fri May 20 2016

On Sunday, the upper low strengthens as it shifts northeastward
into the Canadian Prairie provinces, while a cold front slowly
slides through the forecast area. Chances for showers and
thunderstorms continue on Sunday as weak upper energy associated
with the low moves over the region. With dew points in the 50s
across central SD, MLCAPE is progged near 2000 J/kg. May be a few
severe thunderstorms there, as 0-6 km shear will be around 35 kts.

Some weak instability and lingering moisture may allow for a few
showers/storms around the Black Hills area on Monday; however, most
areas should remain dry. Persistent southwest flow with embedded
shortwaves, combined with marginal instability, will result in daily
chances of thunderstorms next week. Temperatures will be near to
slightly above average, with a slight cool down towards the end
of the week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 514 PM MDT Fri May 20 2016

Scattered thunderstorms are expected across northeastern Wyoming
and over far western South Dakota into this evening. Local MVFR
conditions are possible with the thunderstorms. An area of low
stratus is expected to develop over parts of western South Dakota tonight,
with some patchy fog possible along the eastern foothills. MVFR to
IFR conditions are possible in the fog.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...Pojorlie
AVIATION...10
Hazardous weather outlook, May 20, 9:38 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1038 AM MDT FRI MAY 20 2016

WYZ054>058-071-211300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1038 AM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND PERSIST INTO THE EARLY EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-012-024>031-041-042-072>074-211300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
1038 AM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST
INTO THE EARLY EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE WITH HAIL AND GUSTY WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING WITH
HAIL AND GUSTY WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-013-014-032-043-044-046-047-049-211300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-
1038 AM MDT FRI MAY 20 2016 /1138 AM CDT FRI MAY 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 20, 5:57 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 SSE KEYSTONE          43.83N 103.39W
05/20/2016  E2.00 INCH       CUSTER             SD   PUBLIC

            AT THE CORNER OF PLAYHOUSE/IRON MOUNTAIN ROAD. HAIL IS
            COVERING ROAD.

&&

MCKEMY
Local storm report, May 20, 6:01 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             3 S KEYSTONE            43.85N 103.42W
05/20/2016  E1.75 INCH       CUSTER             SD   LAW ENFORCEMENT

            8 INCHES OF HAIL ACCUMULATED. MOTORISTS STRANDED ON
            IRON MOUNTAIN ROAD. SNOW PLOWS HAVE BEEN CALLED OUT TO
            CLEAR ROADS.

&&

CORRECTED EVENT

MCKEMY
Local storm report, May 20, 6:05 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             5 ENE DOWNTOWN CUSTER   43.80N 103.52W
05/20/2016  E1.25 INCH       CUSTER             SD   TRAINED SPOTTER

            GROUND COVERED IN HAIL

&&

MCKEMY
Special weather statement, May 20, 6:26 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT FRI MAY 20 2016

WYZ056-058-210215-
WESTON WY-WESTERN CROOK WY-
726 PM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CROOK AND
NORTHWESTERN WESTON COUNTIES UNTIL 815 PM MDT...

AT 726 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF UPTON...OR 34 MILES SOUTHEAST OF GILLETTE...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UPTON...PINE HAVEN AND SOUTHEASTERN KEYHOLE RESERVOIR.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 158 AND
170.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4401 10502 4439 10483 4423 10450 4419 10449
      4394 10485
TIME...MOT...LOC 0126Z 211DEG 22KT 4403 10487

CALDERON
Local storm report, May 20, 7:06 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 E KEYSTONE            43.89N 103.38W
05/20/2016  E1.00 INCH       PENNINGTON         SD   PUBLIC

            GROUND COMPLETELY COVERED IN HAIL

&&

MCKEMY
Local storm report, May 20, 7:08 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             LEAD                    44.35N 103.77W
05/20/2016  E0.88 INCH       LAWRENCE           SD   PUBLIC

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 64 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
May 20, 7:30 PM MST to 7:35 PM MST
Where
Pennington County, Hill City
Measured
1.5 in hail
Reported by
Public
Coordinates
43.930, -103.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627210.